Alert archive / Texas / Flash Flood Warnings in 2017
Flash Flood Warning 26, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this flash flood warning at Jul 9, 2017, 6:44 PM CDT for Polk County, San Jacinto County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2017, 6:44 PM CDT (23:44 UTC)
- Expired
- Jul 9, 2017, 9:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Polk County, TX, San Jacinto County, TX
The radar
The Houston radar (KHGX), 143 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 11.7 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1277 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 934 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
080
WGUS54 KHGX 092344
FFWHGX
TXC373-407-100245-
/O.NEW.KHGX.FF.W.0026.170709T2344Z-170710T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Houston/Galveston TX
644 PM CDT SUN JUL 9 2017
The National Weather Service in League City has issued a
* Flash Flood Warning for...
Central San Jacinto County in southeastern Texas...
Central Polk County in southeastern Texas...
* Until 945 PM CDT.
* At 643 PM CDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. 2 to 4
inches of rain have already fallen this afternoon. Flash flooding
is expected to begin shortly.
* Some locations that will experience flooding include...
Livingston, Goodrich, Seven Oaks, Lake Livingston State Park,
Alabama-Coushatta Reservation, West Livingston, Leggett and Moscow.
Additional rainfall amounts of 2 to 3 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3058 9504 3071 9511 3089 9507 3102 9466
3070 9459
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 3:58 PM CDT, 2 hours 46 minutes earlier.
Area forecast discussion, Jul 9, 3:58 PM CDT, 2 hours 46 minutes before
Area Forecast Discussion National Weather Service Houston/Galveston TX 358 PM CDT Sun Jul 9 2017 .DISCUSSION... Scattered showers and storms again today, and this pattern should be expected for another couple of days until upper ridging builds heights over the area and rain chances are tempered a bit later in the week. Continued temperatures in the 90s can be expected. .NEAR TERM [Through Tonight]... Showers and storms are erupting, mainly along and east of the I-45 corridor. The storms are largely clustering in two locations - from roughly Huntsville northward, and another emanating from Galveston Bay. These two clusters coincide with the best instability - the quieter areas have relatively lower MLCAPE (1000-1500 j/kg) and even a small area shows some convective inhibition. Suspect that means these two clusters will be the primary focus for strong storms in the immediate term. But, despite the lower instability elsewhere, there is still enough to support storms, and outflow from these initial storms may be enough to kick off continued activity into the evening hours. Despite sufficient instability, SPC Mesoanalysis shows that both deep layer and low level shear is relatively weak. This lack of shear will inhibit potential for organized updrafts and make severe wind and hail relatively unlikely. However, that does not mean it is completely impossible. In these pools of deeper instability, gusty and maybe even severe winds could be generated by a particularly strong pulse storm as seen just north of our area in Henderson and Anderson counties, as reported by the Fort Worth forecast office. Additionally, today's storms are producing plenty of dangerous lightning, and in air of precipitable water around 2 inches (per GOES-16 PW product) and slow storm motion, locally heavy rainfall are threats even in the absence of any of more "conventional" severe weather. This activity can be expected to continue into at least the early evening, and should wind down later in the evening, dying down likely around or after 9pm. .SHORT TERM [Monday Through Tuesday Night]... For the next couple of days, we look to remain in a relative midlevel weakness in the height field as we have the past couple of days, while at the surface, onshore flow continues on the edge of high pressure to our east. As a result, Monday and Tuesday are likely to be very similar to yesterday and today. The forecast is a little bit cloudier, and so did nudge temperatures a bit below the levels we've seen recently, but not much, and still right around seasonal averages. As far as convection goes, we'll largely be continuing the diurnal pattern, with the seabreeze and remnant outflow boundaries providing the most likely foci for new storms. With much of the recent storms occurring in the eastern half of the area, will continue the keep higher PoPs in the east - with more remnant boundaries from past convection, it seems more likely to get development to continue for the next day or so. Also, models prog the west-east gradient in precipitable water to continue. .LONG TERM [Wednesday Through Sunday]... In the second half of the week, the GFS and Euro seem to have gotten on board with an idea of midlevel ridging building westward to put a flat 591/594 ridge to our north. Its proximity implies increased subsidence that will help to suppress diurnal convection. But, continued deep onshore flow and only a modest step down in PW will likely keep at least isolated showers and storms in the picture. Have tapered rain chances down as the week goes down, but still keep some in place, focused mostly on forcing provided by the seabreeze. As heights at 850 through 500 mb rise, also begin to nudge temperatures back upwards, above average. Uncertainty continues to reign at the end of the forecast period (real shocker there, I'm sure). By this weekend, both the Euro and GFS break down the ridge as a midlevel vort max pushes westward across the Gulf of Mexico. The Euro even goes so far as to generate a (very weak) surface circulation underneath it. To lend some support to this, NAEFS shows 1000 mb heights around or below the 10th percentile. Are we looking at a tropical cyclone here? Nothing at this time suggests it, but I also am not going to trust a vort max moving in from the east this time of year, so it's something I'll be keeping my eye on in the coming days. Both deterministic models have well timed upper troughs to yank anything there away - as does the GEFS mean and, to a lesser extent than I'd like to see, the EPS mean. In this period, the NAEFS also shows near surface temperatures at the 99th percentile, so continued heat into early next week is also in the picture, though that may be altered if we see more significant amounts of convection from an incoming surge of moisture. && .AVIATION [18Z TAF Issuance]... SHRA/TSRA developing across the area after reaching 91-93 degrees. Gusty winds will be likely with the stronger storms. So far those have been confined to the coastal areas but storms over the north as heating intensifies should become stronger gust producers. Area terminals will see impacts from VCTS to MVFR VISBY and gusty winds with the passage of storms. Will probably see two windows for storms...the first is this afternoon with a second window as storms to the north likely coalesce and push southward through CLL-UTS-CXO 00-04z and may reach IAH/DWH area around 03-05z. Will carry a PROB30 for this as confidence is growing. Overnight may see some patchy MVFR CIGS CXO-UTS-CLL as flow backs and rain cooled moist air saturates below 2500ft. 45 && .MARINE... Storms tapering off quickly over the water but still developing along the baybreeze/seabreeze intersection near Pasadena. This may make for some variable gusty winds around the northern portions of Galveston bay for another hour or two. Tonight will be watching storms over SETX moves southward and could potentially reach Galveston bay after 9 pm. Otherwise this looks like rinse and repeat for the most part through Wednesday. Landbreeze (with westerly flow) edging offshore before seabreeze develops around noon-2 pm and southerly flow returns. Winds should be increasing a few knots by mid week but still well below SCEC. 45 && .PRELIMINARY POINT TEMPS/POPS... College Station (CLL) 76 96 77 96 75 / 30 30 20 30 10 Houston (IAH) 78 94 78 94 77 / 20 50 10 40 20 Galveston (GLS) 82 89 82 89 81 / 20 40 10 30 20 && .HGX WATCHES/WARNINGS/ADVISORIES... TX...None. GM...None. && NEAR TERM...Luchs SHORT TERM...Luchs LONG TERM...Luchs AVIATION...45 MARINE...45
Hazardous weather outlook, Jul 9, 3:43 AM CDT, 15 hours 1 minute before
Hazardous Weather Outlook National Weather Service Houston/Galveston TX 343 AM CDT Sun Jul 9 2017 TXZ163-164-176>179-195>200-210>214-226-227-235>238-100845- Austin-Brazoria-Brazos-Burleson-Chambers-Colorado-Fort Bend- Galveston-Grimes-Harris-Houston-Jackson-Liberty-Madison-Matagorda- Montgomery-Polk-San Jacinto-Trinity-Walker-Waller-Washington- Wharton- 343 AM CDT Sun Jul 9 2017 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...Today and Tonight Scattered showers and thunderstorms will again be possible today. The storms could be slow moving and locally heavy rain will be possible in the stronger storms. In addition, some of the stronger storms could produce brief gusty winds late this afternoon. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday Scattered showers and thunderstorms will persist on Monday and Tuesday. Storm motion will again be slow so a few of the stronger storms could produce locally heavy rain. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. GMZ330-335-350-355-370-375-100845- Coastal waters from Freeport to the Matagorda Ship Channel out 20 NM-Coastal waters from High Island to Freeport out 20 NM- Galveston Bay-Matagorda Bay- Waters from Freeport to the Matagorda Ship Channel from 20 to 60 NM-Waters from High Island to Freeport from 20 to 60 NM- 343 AM CDT Sun Jul 9 2017 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Jul 9, 5:42 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
542 PM CDT SUN JUL 9 2017
TXZ179-092315-
Polk TX-
542 PM CDT SUN JUL 9 2017
...SPECIAL WEATHER STATEMENT...
At 541 PM CDT, Doppler radar was tracking strong thunderstorms
across eastern Polk County moving south at 10 mph.
Winds in excess of 30 mph will be possible with these storms.
Locations impacted include...
Livingston, Seven Oaks, Alabama-Coushatta Reservation, Moscow and
Leggett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
LAT...LON 3058 9467 3067 9497 3081 9485 3084 9492
3090 9489 3110 9467 3092 9464
TIME...MOT...LOC 2241Z 020DEG 9KT 3081 9482Special weather statement, Jul 9, 6:04 PM CDT, 40 minutes before
Special Weather Statement National Weather Service Houston/Galveston TX 604 PM CDT SUN JUL 9 2017 TXZ177-199-092330- Walker TX-Montgomery TX- 604 PM CDT SUN JUL 9 2017 ...SPECIAL WEATHER STATEMENT... At 603 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles southwest of Huntsville State Park, or 12 miles southwest of Huntsville, moving southeast at 15 mph. Winds in excess of 30 mph will be possible with this storm. Locations impacted include... Northwestern Conroe, Willis, Panorama Village, New Waverly and Lake Conroe Dam. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. If on or near Lake Conroe, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. Persons in campgrounds should consider seeking sturdy shelter until this storm passes. && LAT...LON 3058 9576 3065 9557 3040 9536 3030 9560 TIME...MOT...LOC 2303Z 334DEG 12KT 3055 9563
Special weather statement, Jul 9, 6:16 PM CDT, 28 minutes before
Special Weather Statement National Weather Service Houston/Galveston TX 616 PM CDT SUN JUL 9 2017 TXZ196-198-092345- Brazos TX-Grimes TX- 616 PM CDT SUN JUL 9 2017 ...SPECIAL WEATHER STATEMENT... At 616 PM CDT, Doppler radar was tracking a strong thunderstorm over Kurten, or 9 miles northeast of Bryan, moving southeast at 10 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. This storm will remain over mainly rural areas of northwestern Grimes and east central Brazos Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3077 9630 3081 9620 3073 9604 3060 9625 TIME...MOT...LOC 2316Z 320DEG 7KT 3077 9625
Special weather statement, Jul 9, 6:19 PM CDT, 25 minutes before
Special Weather Statement National Weather Service Houston/Galveston TX 619 PM CDT SUN JUL 9 2017 TXZ179-092345- Polk TX- 619 PM CDT SUN JUL 9 2017 ...SPECIAL WEATHER STATEMENT... At 618 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles south of Chester, moving southeast at 10 mph. Winds in excess of 30 mph will be possible with this storm. This storm will remain over mainly rural areas of east central Polk County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3087 9477 3092 9464 3064 9457 TIME...MOT...LOC 2318Z 320DEG 7KT 3082 9465
Special weather statement, Jul 9, 6:35 PM CDT, 9 minutes before
Special Weather Statement National Weather Service Houston/Galveston TX 635 PM CDT SUN JUL 9 2017 TXZ199-213-100000- Harris TX-Montgomery TX- 635 PM CDT SUN JUL 9 2017 ...SPECIAL WEATHER STATEMENT... At 635 PM CDT, Doppler radar was tracking a strong thunderstorm over Tomball, moving north at 10 mph. Winds in excess of 30 mph will be possible with this storm. Locations impacted include... Tomball, The Woodlands and Hooks Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3000 9559 3002 9565 3023 9560 3017 9546 TIME...MOT...LOC 2335Z 200DEG 13KT 3008 9559
Special weather statement, Jul 9, 6:38 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
638 PM CDT SUN JUL 9 2017
TXZ195-196-100030-
Brazos TX-Burleson TX-
638 PM CDT SUN JUL 9 2017
...SPECIAL WEATHER STATEMENT...
At 637 PM CDT, Doppler radar was tracking a strong thunderstorm near
Caldwell, moving east at 15 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Caldwell and Snook.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3047 9671 3065 9666 3062 9652 3056 9642
3040 9648
TIME...MOT...LOC 2337Z 283DEG 15KT 3055 9661The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 7:00 PM CDT | Special Weather Statement | HGX | Houston | 45 min |
| Jul 8, 7:37 PM CDT | Special Weather Statement | HGX | San Jacinto | 23 min |
| Jul 8, 7:55 PM CDT | Special Weather Statement | HGX | Montgomery | 35 min |
| Jul 8, 8:06 PM CDT | Special Weather Statement | HGX | Houston | 39 min |
| Jul 8, 8:15 PM CDT | Special Weather Statement | HGX | Polk | 45 min |
| Jul 8, 8:49 PM CDT | Areal Flood Advisory | HGX | Liberty, Polk, San Jacinto | 56 min |
| Jul 8, 8:53 PM CDT | Severe Thunderstorm Warning | HGX | Liberty, Polk, San Jacinto | 37 min |
| Jul 8, 10:53 PM CDT | Special Marine Warning | HGX | 37 min | |
| Jul 9, 1:33 PM CDT | Special Weather Statement | HGX | Galveston | 42 min |
| Jul 9, 2:20 PM CDT | Special Weather Statement | HGX | Houston, Madison, Trinity, Walker | 40 min |
| Jul 9, 2:53 PM CDT | Special Weather Statement | HGX | Harris | 37 min |
| Jul 9, 3:31 PM CDT | Special Weather Statement | HGX | Trinity | 74 min |
| Jul 9, 3:46 PM CDT | Special Weather Statement | HGX | Madison, Walker | 44 min |
| Jul 9, 4:24 PM CDT | Special Weather Statement | HGX | San Jacinto | 51 min |
| Jul 9, 4:33 PM CDT | Special Weather Statement | HGX | Trinity | 42 min |
| Jul 9, 4:59 PM CDT | Special Weather Statement | HGX | San Jacinto | 46 min |
| Jul 9, 5:05 PM CDT | Areal Flood Advisory | HGX | Liberty | 55 min |
| Jul 9, 5:09 PM CDT | Severe Thunderstorm Warning | HGX | Polk, San Jacinto, Trinity | 51 min |
| Jul 9, 5:22 PM CDT | Areal Flood Advisory | HGX | Polk, San Jacinto | 113 min |
| Jul 9, 5:25 PM CDT | Severe Thunderstorm Warning | HGX | San Jacinto | 35 min |
| Jul 9, 5:42 PM CDT | Special Weather Statement | HGX | Polk | 33 min |
| Jul 9, 6:04 PM CDT | Special Weather Statement | HGX | Montgomery | 26 min |
| Jul 9, 6:16 PM CDT | Special Weather Statement | HGX | Brazos | 29 min |
| Jul 9, 6:19 PM CDT | Special Weather Statement | HGX | Polk | 26 min |
| Jul 9, 6:35 PM CDT | Special Weather Statement | HGX | Montgomery | 25 min |
| Jul 9, 6:38 PM CDT | Special Weather Statement | HGX | Burleson | 52 min |
Nearby
Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.